Montana, 2014Damaging Winds in Montana, April 18 to 19, 2014
April 18 to 19, 2014 · NWS GGW · 3 events in 2 counties and zones
A narrow zone of unstable air and a break in the clouds allowed brief daytime heating to generate a line of severe thunderstorms during the early evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A narrow zone of unstable air and a break in the clouds allowed brief daytime heating to generate a line of severe thunderstorms during the early evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Apr 18, 2:00 PM MST, 3 hours 46 minutes earlier.
Area forecast discussion, Apr 18, 2:00 PM MST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
300 PM MDT FRI APR 18 2014
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY...
COLD FRONT MARCHING ACROSS THE STATE THIS AFTERNOON WITH A BAND OF
LIGHT RAIN MOVING AHEAD OF IT. RAIN WILL MOVE ACROSS EASTERN
MONTANA THROUGH THE LATE AFTERNOON BEFORE EXITING INTO NORTH
DAKOTA THIS EVENING. UPPER TROF IS ASSOCIATED WITH A STACKED LOW
OVER SOUTHERN ALBERTA WILL ALSO MOVE EAST OVERNIGHT. WITH A LITTLE
COLD AIR ADVECTION AND TIGHT PRESSURE GRADIENT...EXPECT GUSTY
WEST WINDS BEHIND THE COLD FRONT PASSAGE.
WINDS DIMINISH SATURDAY MORNING WITH WEAK UPPER RIDGE BUILDING
INTO THE STATE AND LEE TROF REDEVELOPING IN CENTRAL MONTANA. WARM
AND DRY WEATHER FOR SATURDAY WITH PLENTY OF SUNSHINE EXPECTED.
NEXT SHORTWAVE SWINGS THROUGH THE NORTHERN ROCKIES SATURDAY NIGHT
AND EAST INTO THE PLAINS ON SUNDAY. MOISTURE LIMITED WITH THE
SYSTEM AND STRONG DOWNSLOPE FLOW WILL TEND TO DRY LOW LEVELS BUT
COULD SEE A SPRINKLE OR MORE SUNDAY MORNING BEFORE WINDS MIX DOWN.
EBERT
.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
THE LONG RANGE KICKS OFF WITH A 500MB RIDGE MOVING ACROSS THE
NORTHERN PLAINS SUNDAY NIGHT THROUGH TUESDAY. EXPECT DRYING
SUBSIDENCE AND WARM TEMPERATURES THROUGH THIS PERIOD. AS THE
RIDGE AXIS SLIDES EAST OF THE CWA MONDAY NIGHT...EXPECT INCREASING
CLOUDINESS IN ADVANCE OF THE NEXT WEATHER SYSTEM FOR MID TO LATE
NEXT WEEK.
FLOW ALOFT WILL BECOME SOUTHWESTERLY TUESDAY NIGHT AS A LARGE
UPPER TROUGH BECOMES ESTABLISHED ACROSS THE WESTERN CONUS. SURFACE
LOW PRESSURE WILL INITIALLY TRACK TO THE EAST OF THIS TROUGH. THIS
SYNPOTIC FEATURE WILL DRAW IN AN ABUNDANCE OF PACIFIC AND GULF OF
MEXICO. THE SYSTEM MAY BECOME VERTICALLY STACKED AND SIT AND SPIN
OVER THE DAKOTAS LATE NEXT WEEK ALLOWING FOR PRECIPITATION TO
CONTINUE TO WRAP AROUND INTO NORTHEAST MONTANA. GIVEN THAT MODELS
HAVE TRENDED WETTER FOR THURSDAY...HAVE EXTENDED HIGH END
CHANCE/LOW END LIKELY POPS INTO THIS PERIOD. EXPECT TEMPERATURES
TO BE SUPPORTIVE OF MAINLY RAIN. GIVEN THE DYNAMIC SUPPORT AND
ABUNDANCE OF MOISTURE...DO EXPECT AT LEAST THE POTENTIAL FOR
WIDESPREAD WETTING RAINS.
GIVEN MODELS SHIFTING TO A WETTER THURSDAY AND POOR RUN TO RUN
CONTINUITY WITH THE PRECISE TRACK OF THIS SYSTEM...CONFIDENCE IS
STILL IN THE LOW TO MODERATE RANGE IN TERMS OF THE DETAILS OF
EXACTLY WHERE AND WHEN THE STEADIEST RAIN MAY OCCUR. FOR NOW THE
TAKE HOME MESSAGE IS THAT A WIDESPREAD WETTING RAIN MAY IMPACT
TRAVEL AND PERHAPS BE A THREAT TO NEWBORN LIVESTOCK DURING THE
MIDDLE TO LATTER PORTIONS OF NEXT WEEK. THE RAIN MAY ALSO MIX WITH
OR CHANGE TO SNOW BEFORE ENDING AS THE SYSTEM PULLS AWAY THURSDAY
NIGHT. MALIAWCO
PREVIOUS LONG TERM DISCUSSION...
TWO MAIN FEATURES DOMINATE THE LONG TERM FORECAST PERIOD.
FIRST...MONDAY THROUGH TUESDAY...AND LARGE AND EXPANSIVE UPPER
LEVEL TROUGH WILL SPREAD FROM THE ROCKY MOUNTAINS THROUGH THE
CENTRAL PLAINS...KEEPING ANY AND ALL PRECIPITATION AWAY FROM
NORTHEAST MONTANA. EXPECT HIGH GENERALLY IN THE 60S AND LOWS
GENERALLY IN THE 30S. BREEZY WEST WINDS ON MONDAY WILL SWITCH
AROUND TO GUSTY FROM THE SOUTHEAST ON TUESDAY.
NEXT...TUESDAY NIGHT THROUGH THURSDAY NIGHT...AN UPPER LEVEL
TROUGH EXTENSION OF THE LOW PRESSURE SYSTEM FROM THE GULF OF
ALASKA WILL SPILL OVER THE CONTINENTAL DIVIDE AND SLOWLY MAKE ITS
WAY ACROSS THE NORTHERN HIGH PLAINS. ALTHOUGH THERE OBVIOUSLY
STILL EXIST SOME SIGNIFICANT MODEL DISCREPANCIES REGARDING TIMING
AND PRECIPITATION AMOUNTS WITH THIS SYSTEM...A GENERAL PICTURE IS
BEGINNING TO FORM.
TUESDAY AFTERNOON AND EVENING...A SOUTHWESTERLY FLOW ALOFT WILL
DELIVER THE INITIAL SCATTERED RAIN SHOWERS FROM CENTRAL AND
SOUTHERN MONTANA TO NORTHEAST MONTANA BY TUESDAY NIGHT. IT WILL
LIKELY BE SCATTERED AND SPOTTY IN COVERAGE TO START WITH. BY
WEDNESDAY MORNING...A MORE ORGANIZED AND WIDESPREAD RAIN WILL
BEGIN...ALTHOUGH SOME SIGNS OF A DRY SLOT ARE SHOWING UP IN THE
MODELS ACROSS OUR WESTERN ZONES BY WEDNESDAY AFTERNOON AND
EVENING WHILE A MORE ORGANIZED AND POSSIBLE CONVECTIVE ENVIRONMENT
WILL FAVOR OUR EASTERN AND SOUTHEASTERN ZONES. INCLUDED SOME
MENTION OF THUNDERSTORMS HERE TO COVER THAT POSSIBILITY.
OVERNIGHT WEDNESDAY NIGHT INTO THURSDAY MORNING...THE DRY SLOT IS
EXPECTED TO SHIFT THROUGH OUR SOUTH-CENTRAL ZONES. THURSDAY
THROUGH FRIDAY MORNING...SHOULD BE THE END OF THE STORM SYSTEM AS
THE BACKSIDE COLD FRONT PUSHES THROUGH NORTHEAST MONTANA FROM THE
NORTHWEST. IT SHOULD BE NOTED THAT BY THIS TIME...THE BIGGEST
MODEL DISCREPANCY IS EVIDENCED BY THE EC HOLDING ON TO THE DRY
SLOT AND NOT ALLOWING ANY BACKSIDE PRECIPITATION TO MOVE OVER THE
AREA...WHILE THE GFS BLANKETS THE ENTIRE CWA WITH A WIDESPREAD
WETTING RAIN AS THE SYSTEM FINISHED WITH NORTHEAST MONTANA THROUGH
EARLY FRIDAY MORNING. BOTH THURSDAY AND FRIDAY MORNING...JUST
ENOUGH COLD AIR MAY SNEAK OVER THE CANADIAN BORDER TO ALLOW MIXED
PRECIPITATION OR EVEN SOME ACCUMULATING SNOW FOR OUR CENTRAL AND NORTHERN
ZONES.
BIGGEST IMPACTS WILL LIKELY BE THE EARLIER SUDDEN HEAVY RAIN
SHOWERS WEDNESDAY EVENING AND THEN THE MORE WIDESPREAD WETTING
RAIN ON THURSDAY EVENING. BMICKELSON
&&
.AVIATION...
SKIES WILL CLEAR OUT OVERNIGHT AS SHOWERS COME TO AN END. AS SUCH
VFR CONDITIONS ARE EXPECTED THROUGH SATURDAY. WINDS WILL BE FROM
THE WEST TONIGHT FROM 10 TO 20 KTS. MALIAWCO
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
WEATHER.GOV/GLASGOW
In the hours before
Special weather statement, Apr 18, 3:38 PM MST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
438 PM MDT FRI APR 18 2014
MTZ021-022-182345-
GARFIELD-PETROLEUM-
438 PM MDT FRI APR 18 2014
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
PETROLEUM COUNTY IN NORTHEAST MONTANA...
SOUTHWESTERN GARFIELD COUNTY IN NORTHEAST MONTANA...
UNTIL 545 PM MDT.
AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF WINNETT...MOVING NORTHEAST
AT 30 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
MOSBY...
MONTANA HIGHWAY 200 FROM WINNETT TO SAND SPRINGS...
LAT...LON 4747 10791 4745 10791 4746 10786 4750 10785
4754 10774 4689 10727 4685 10743 4684 10786
4680 10783 4675 10784 4674 10838 4720 10859
TIME...MOT...LOC 2238Z 247DEG 25KT 4706 10826
RJM
WEATHER.GOV/GLASGOWSpecial weather statement, Apr 18, 4:06 PM MST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
506 PM MDT FRI APR 18 2014
MTZ016-017-021>023-059>061-190000-
GARFIELD-MCCONE-PETROLEUM-PHILLIPS-VALLEY-
506 PM MDT FRI APR 18 2014
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
VALLEY COUNTY IN NORTHEAST MONTANA...
PHILLIPS COUNTY IN NORTHEAST MONTANA...
NORTHEASTERN PETROLEUM COUNTY IN NORTHEAST MONTANA...
NORTHWESTERN MCCONE COUNTY IN NORTHEAST MONTANA...
NORTHWESTERN GARFIELD COUNTY IN NORTHEAST MONTANA...
UNTIL 600 PM MDT.
AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST
OF TURNER TO 8 MILES SOUTHEAST OF MALTA TO DEVILS CREEK REC AREA...
AND MOVING EAST AT 55 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...WHITEWATER...
GLASGOW...LORING...PORT OF MORGAN...SACO...HINSDALE...TAMPICO...THE
PINES RECREATION AREA...THE PINES REC AREA...DUCK CREEK FISHING...
DUCK CREEK REC AREA...SAINT MARIE...FORT PECK AND NASHUA.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4901 10662 4857 10637 4776 10630 4731 10829
4738 10832 4756 10832 4759 10839 4758 10843
4797 10863 4800 10861 4798 10845 4844 10842
4844 10835 4874 10833 4875 10827 4900 10825
TIME...MOT...LOC 2306Z 251DEG 47KT 4901 10809 4829 10766
4758 10756
RJM
WEATHER.GOV/GLASGOWSpecial weather statement, Apr 18, 4:15 PM MST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
515 PM MDT FRI APR 18 2014
MTZ022-023-026-190015-
GARFIELD-MCCONE-PRAIRIE-
515 PM MDT FRI APR 18 2014
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN PRAIRIE COUNTY IN NORTHEAST MONTANA...
SOUTHWESTERN MCCONE COUNTY IN NORTHEAST MONTANA...
GARFIELD COUNTY IN NORTHEAST MONTANA...
UNTIL 615 PM MDT.
AT 510 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES WEST OF
BRUSETT TO 21 MILES SOUTHEAST OF SAND SPRINGS...AND MOVING EAST AT 55
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...JORDAN...EDWARDS...
BRUSETT...HELL CREEK REC AREA...COHAGEN...HILLSIDE...ROCK CREEK REC
AREA...FLOWING WELLS REST AREA AND NELSON CREEK REC AREA.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4685 10758 4755 10781 4767 10710 4767 10690
4771 10687 4781 10629 4686 10594 4686 10608
4684 10609
TIME...MOT...LOC 2314Z 271DEG 48KT 4745 10744 4682 10724
RJM
WEATHER.GOV/GLASGOWSpecial weather statement, Apr 18, 4:59 PM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
559 PM MDT FRI APR 18 2014
MTZ016-017-020-022-023-059-061-190100-
GARFIELD-MCCONE-PHILLIPS-ROOSEVELT-VALLEY-
559 PM MDT FRI APR 18 2014
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
VALLEY COUNTY IN NORTHEAST MONTANA...
SOUTHWESTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA...
EASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
NORTHWESTERN MCCONE COUNTY IN NORTHEAST MONTANA...
NORTHERN GARFIELD COUNTY IN NORTHEAST MONTANA...
UNTIL 700 PM MDT.
AT 556 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTHEAST
OF WHITEWATER TO 5 MILES NORTHEAST OF HELL CREEK REC AREA...AND
MOVING EAST AT 45 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...GLASGOW...OPHEIM...
HINSDALE...THE PINES RECREATION AREA...THE PINES REC AREA...
TAMPICO...DUCK CREEK FISHING...DUCK CREEK REC AREA...FORT PECK...ROCK
CREEK REC AREA...NELSON CREEK REC AREA...SAINT MARIE...NASHUA...
FRAZER AND PORT OF OPHEIM.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4901 10619 4883 10616 4882 10610 4856 10602
4856 10598 4758 10555 4750 10747 4900 10803
TIME...MOT...LOC 2358Z 270DEG 40KT 4894 10738 4767 10678
RJM
WEATHER.GOV/GLASGOWSpecial weather statement, Apr 18, 5:15 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
615 PM MDT FRI APR 18 2014
MTZ022-023-026-190115-
GARFIELD-MCCONE-PRAIRIE-
615 PM MDT FRI APR 18 2014
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN PRAIRIE COUNTY IN NORTHEAST MONTANA...
MCCONE COUNTY IN NORTHEAST MONTANA...
EASTERN GARFIELD COUNTY IN NORTHEAST MONTANA...
UNTIL 715 PM MDT.
AT 614 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES EAST OF HELL
CREEK REC AREA TO 11 MILES SOUTH OF HILLSIDE...AND MOVING EAST AT 40
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...CIRCLE...
HILLSIDE...ROCK CREEK REC AREA...FLOWING WELLS REST AREA...NELSON
CREEK REC AREA AND BROCKWAY.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4667 10559 4683 10563 4683 10583 4686 10585
4684 10658 4774 10686 4773 10674 4777 10671
4792 10568 4667 10532
TIME...MOT...LOC 0015Z 269DEG 36KT 4766 10669 4675 10640
RJM
WEATHER.GOV/GLASGOWThunderstorm Wind, Garfield
- When
- April 18, 5:46 PM MST
- Where
- Garfield County, 0.69 mi S of South Sawmill Raws
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 47.560, -107.530
The South Sawmill Creek RAWS site recorded a 58 mph wind gust at 6:46 PM.
Thunderstorm Wind, Valley
- When
- April 18, 5:55 PM MST
- Where
- Valley County, 7.05 mi SSE of Glasgow
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.100, -106.600
Public estimated a 60 mph wind gust while driving along Highway 24 between Fort Peck and Glasgow.
Thunderstorm Wind, Valley
- When
- April 19, 5:37 PM MST
- Where
- Valley County, Hinsdale
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.400, -107.080
Trained spotter estimated 60 mph winds while driving near Hinsdale.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Alabama, April 18, 2014$13,000 · 4 events
- Rip Current in Florida, April 18, 20141 injured · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, April 18, 20145 events
- Flooding in Alabama, April 18, 20145 events
- High Wind in Wyoming, April 18, 201466 kt wind · 2 events
- Flood in Iowa, April 18 to 22, 20141 event
- Damaging Wind in Florida, April 18, 201455 kt wind · 1 event
- Wildfire in Georgia, April 18, 2014$580 · 1 event
- Funnel Cloud in Florida, April 18, 20141 event
- Heavy Rain in Georgia, April 18, 20141 event
- Flash Flood in South Carolina, April 18 to 19, 20141 event
- Damaging Wind in South Dakota, April 18, 201454 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504327, 504331, 504345.